NWS Binghamton, NY wrote its last area forecast discussion before the first event at Oct 16, 3:26 AM EST, 3 minutes earlier.
Area forecast discussion, Oct 16, 3:26 AM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
426 AM EDT Sat Oct 16 2021
.SYNOPSIS...
A strong cold front approaches the area today, bringing showers
and thunderstorms this morning west of Binghamton and this
afternoon further east. A few storms could become strong to
severe, with gusty winds being the main threat. Much cooler air
will then be in place tonight through Monday, with scattered
lake effect rain showers across Central NY and mainly dry, but
breezy weather for Northeast PA. High pressure brings pleasant
and seasonable weather areawide on Tuesday and Wednesday.
&&
.NEAR TERM /THROUGH SUNDAY/...
340 AM Update
Active weather expected today as a strong cold front presses
through from west to east. SPC has upgraded much of our CWA to a
slight risk of severe thunderstorms; with the greatest threat
being isolated damaging winds along a developing squall line.
Although unlikely there is also an outside chance for a brief
tornado to develop as well, considering the high levels of low
level shear and helicity forecast.
Current 6.95um GOES-East WV loop shows a narrow but deep plume
of enhanced moisture streaming from the central Gulf Coast up
the Appalachians and into NY/PA. Cyclogenesis is ongoing across
northern Indiana/Ohio and southern Michigan, with hints of a
developing baroclinic leaf across lower Michigan. The overall
synoptic set up for today is: A large upper level trough is
moving into the Ohio Valley at this time, with a 80-90 kt 500mb
jet progged to reach Central NY/ NE PA by early afternoon. Our
CWA will be in the left exit region of this jet streak, with
strong upper level divergence forecast. This will allow for an
area of heavy rain and embedded line of thunderstorms to develop
along the surface cold front.
There will be some scattered showers and isolated thunderstorms
across the Central Southern Tier and Finger Lakes before
daybreak, as the first wave moves through. Atmospheric parameters
are already becoming more favorable/primed for stronger to isolated
severe storms. Bulk effective layer shear is increasing to between
40-50kts during the predawn hours and there is upwards of 500 J/Kg
of MLCAPE in place...some of which is surface based. There is some
minor surface based CIN present early this morning, but lifted
indices are already around -3 so if any of these early morning
storms can tap into the better, slightly elevated instability,
there could already be some isolated stronger storms.
The main threat window will be along or just ahead of the primary
cold front. Based on latest consensus of CAMs, this front
should move into our western zones between 8-11 AM...reaching
I-81 from Syracuse to Binghamton between 11AM to 2 PM and
finally the Wyoming Valley, Catskills & Poconos between 1 to 5
PM this afternoon. Guidance indicates potentially between
300-800 J/Kg of SBCAPE, deep layer shear 50-65 kts and strong
low level shear (0-1km) of 25-30 kts. There is also forecast to
be 200-300 M2/S2 of 0-1km storm relative helicity
present...combined with ample low level moisture (Td sfc 64-68F)
and low LCL (< 350m) the environment is at least marginally
favorable for storms to rotate...and an isolate tornado would be
possible...potentially the QLCS embedded type. In fact, latest
HREF members are all showing a QLCS type squall line developing
and pushing east across our region today. DCAPE is only progged
to be around 200 J/Kg or less out ahead of the line, so the
gusty to isolated damaging winds would be more dynamically
forced, as a strong low level jet of 50 kts at 850mb becomes
involved.
Once the above mentioned line of storms races east of our area
by around 5 PM, we will be left with just a post frontal area of
moderate rain for several more hours this evening. Then, by late
evening things should dry out for most locations...except some
lake effect rain showers begin moving across the northern and
far western portion of the forecast area. These lake effect rain
showers will continue overnight, on mainly a due westerly
flow...therefore the highest PoPs for rain will be along and
north the the NY Thruway (Syracuse to Utica) and out in the
hills of western Steuben (off lake Erie here). For the remainder
of the CWA, expect partly cloudy, breezy and cooler weather
tonight with just an isolated shower possible. Overnight lows
dip down into the 40s.
For Sunday, the area remains under the influence of a broad,
rather higher amplitude upper level trough. The lake effect
rain showers continue up north as 850mb temps fall to around 0C.
By late morning and into the afternoon a shortwave disturbance
is forecast to drop south through the area. This will initially
cause the lake effect bands to fluctuate and become disrupted
for a time. It will also initiate scattered shower development
further south, into the Twin Tiers and much of NE PA in the
afternoon. Late in the day the lake effect rain bands may become
better organized on a 290-310 degree flow. Otherwise, outside
of the pop up showers Sunday will feature partly sunny skies,
breezy west winds 15-25 mph and cool highs in the 50s.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
318 AM Update...
Models and ensembles are in good agreement through this period,
with a high amplitude trough persisting over Quebec and the
northeastern US. Persistent low-level WNW to NW flow off the
Great Lakes and cyclonic flow aloft with embedded vort maxes
will lead to periods of lake effect rain showers with a slight
diurnal trend. Some thunderstorms will be possible even into
Sunday night over parts of the Mohawk Valley, downwind of Lake
Ontario.
Colder air will filter into the area by Monday, carried on
blustery northwest winds. 850 mb temps will drop below 0C over
most of the CWA on Monday. This will reduce lapse rates a bit,
reducing the risk of thunder. Precip types will stay all rain,
even in the higher terrain, as Wet Bulb Zero heights will only
drop to around 4000-4500 feet MSL over the Catskills. Highs will
be in the 50s over most of the lower elevations (40s in higher
elevations above 2500 feet or so). This is only about 5-8
degrees below normal, well within "seasonal" range considering
it's a highly variable time of year.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
318 AM Update...
The persistent trough will shift east of the area Tuesday
night, with winds aloft backing to the WNW ahead of an upper
level ridge shifting east across the Great Lakes. While the
ridge will weaken as it approaches, temperatures will still
warm back up into the 60s for most areas.
Uncertainty increases by Friday as a series of shortwave
troughs look to mve across the area, with a surface low moving
across the Great Lakes. Precip chances will increase as early
as Thursday as a weak warm front moves north of the area, but
the main focus for precip looks to stay north of the Mohawk
Valley until a cold front approaches Thursday night. The more
important question lingers just beyond the forecast period, as
a deeper cold air outbreak may follow this front in time for the
weekend.
&&
.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
Scattered showers and perhaps an isolated thunderstorm may clip
ELM and SYR prior to 12z this morning. Otherwise, mainly VFR for
the rest of tonight. Then, MVFR CIGS begin to develop across
much of the area between 12-15z this morning, as clouds lower
and thicken out ahead of an approaching cold front.
Widespread showers move west to east across the region today,
mainly between about 14-22z . Ceilings and visibilities should
lower to MVFR fuel alternate levels as the rain and embedded
thunderstorms move through with some IFR ceilings possible at a
few TAF sites. Did add in a tempo group for either +SHRA or TSRA
at all TAF sites as the a squall line pushes through along the
frontal boundary. Current timing for squall line is mainly
14-17z SYR, ELM, ITH...16-19z BGM and RME...and 17-20z AVP.
Could see brief LIFR restrictions in thunderstorms, with heavy
rain, gusty and erratic winds. Southerly winds 8-15 kts this
morning shift quickly to westerly behind the cold front at
10-20kts.
After the widespread rain moves out from west to east (between
21-00z) expect just an isolated shower, except lingering
scattered showers for RME and SYR as it transitions to lake
effect rain showers tonight. Conditions should improve to lower
end VFR or occasional MVFR by late evening. Best chance to see
lingering MVFR CIGs is at SYR and RME.
Outlook...
Late tonight through Sunday night...Chance of showers, mainly
for the NY terminals; intermittent restrictions possible.
Monday...Chance of showers, mainly RME and SYR, and associated
restrictions. Otherwise, mainly VFR.
Tuesday through Wednesday...Mainly VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...MJM
NEAR TERM...MJM
SHORT TERM...MPH
LONG TERM...MPH
AVIATION...MJM
Special weather statement, Oct 16, 3:07 AM EST, 22 minutes before
Special Weather Statement
National Weather Service Binghamton NY
407 AM EDT Sat Oct 16 2021
NYZ022-160845-
Steuben NY-
407 AM EDT Sat Oct 16 2021
...A strong thunderstorm will impact portions of Steuben County
through 445 AM EDT...
At 406 AM EDT, Doppler radar was tracking a strong thunderstorm near
Whitesville, or 7 miles southeast of Wellsville, moving northeast at
45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Corning, Hornell, Bath, Campbell, Urbana, Canisteo, Caton, Lindley,
Wayland and Painted Post.
This includes the following highway exits...
Interstate 86/Route 17 between 34 North and 48.
Interstate 390 between 1 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4253 7772 4254 7766 4258 7765 4258 7715
4250 7715 4251 7710 4227 7710 4228 7697
4200 7697 4200 7775
TIME...MOT...LOC 0806Z 236DEG 41KT 4208 7781
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MPH